Ohio, 2016Flash Flooding and Flooding in Ohio, July 29 to 30, 2016
July 29 to 30, 2016 · NWS ILN · 8 events in 6 counties and zones
Scattered thunderstorms developed along a stalled frontal boundary situated across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a stalled frontal boundary situated across the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 29, 12:50 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 29, 12:50 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
150 PM EDT FRI JUL 29 2016
.SYNOPSIS...
A weak frontal boundary will remain across the area through much
of the weekend. This will lead to a chance of mainly afternoon
and evening thunderstorms each day. High pressure and a drier
airmass will build into the Ohio Valley Monday and Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Increased temperatures generally northwest of Interstate 71 where
there has been more sun today. A few degrees away from convective
temperature in northwest portions of the forecast area so expect
that area to cu rather soon. Although some shower and isolated
thunderstorm activity will continue to be possible across southern
and eastern portions of the forecast area, better support and
better conditions exist for thunderstorm activity across areas
that have received more heating. This will gradually translate
east later today into this evening. Cannot rule out some heavy
rain and isolated strong to severe storms this afternoon as
thunderstorms develop. Will continue to mention these threats in
the HWO.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
While isolated to scattered shower and thunderstorm activity
should begin to taper off through the evening hours as we lose the
diurnal enhancement, a few showers may linger into the overnight
hours as some short wave energy will continue to push east across
the region. We will then destabilize again through the day on
Saturday and with the boundary still lingering across the area,
expect scattered showers and thunderstorms to redevelop once again
through the afternoon hours. Diurnally driven activity will then
taper off Saturday evening with lower end pops then possible on
into sunday as we begin to dry out and the better forcing shifts
off to our east. Highs both Saturday and Sunday will be in the low
to possibly mid 80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure and dry conditions are expected for Monday into
Tuesday across the region.
Some model solutions are showing a complex of storms working down
into portions of the area Tuesday night into Wednesday morning. The
best chance of precipitation with this appears to be across western
portions of the area. There have been some run to run
inconsistencies and the GFS is maintaining a dry forecast during
this time, therefore limited any precipitation chances to the chance
category at this time. The 12z ECMWF has come in drier for
Wednesday night into Thursday, which better corresponds with the
GFS. Due to this went with a dry forecast to only a slight chance
of storms during this time.
Better chances of precipitation look to hold off until after the end
of the long term period on Friday as a frontal boundary moves
through the region.
High temperatures will generally be in the 80s with low temperatures
in the 60s to around 70.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms will continue this afternoon
and into the early evening hours. Better coverage early this
afternoon will be across the northern TAF sites where there has
been less cloud cover earlier in the day and more heating. As the
afternoon progresses expect additional coverage across the
southern TAF sites. With moist airmass in place fog and
potentially some stratus will be possible again overnight tonight.
Additional thunderstorms will be possible Saturday afternoon with
daytime heating.
OUTLOOK...Thunderstorms possible Saturday and Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...JGL
NEAR TERM...Novak
SHORT TERM...JGL
LONG TERM...Novak
AVIATION...Novak
Hazardous weather outlook, Jul 29, 12:16 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
116 PM EDT FRI JUL 29 2016
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-301730-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
116 PM EDT FRI JUL 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. THE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALIZED
FLOODING. IN ADDITION...ISOLATED DAMAGING WINDS AND FUNNEL CLOUDS
WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Special weather statement, Jul 29, 11:48 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1248 PM EDT FRI JUL 29 2016
OHZ045-052-054-291715-
UNION OH-MADISON OH-CHAMPAIGN OH-
1248 PM EDT FRI JUL 29 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL UNION...
NORTHEASTERN MADISON COUNTIES IN CENTRAL OHIO AND SOUTHEASTERN
CHAMPAIGN COUNTIES IN WEST CENTRAL OHIO UNTIL 115 PM EDT...
AT 1248 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MECHANICSBURG...MOVING NORTHEAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
MECHANICSBURG...CHOCTAW LAKE...UNIONVILLE CENTER...PLUMWOOD...
ROSEDALE...STATE ROUTE 29 AT STATE ROUTE 38...RESACA...
CHUCKERY AND STATE ROUTE 4 AT STATE ROUTE 161.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4003 8326 3996 8348 4000 8351 4001 8351
4001 8352 4009 8358 4015 8347 4015 8333
TIME...MOT...LOC 1648Z 238DEG 18KT 4006 8346
HICKMANFlood, Clark
- When
- July 29, 2:15 PM EST to 2:45 PM EST
- Where
- Clark County, 0.87 mi NW of South Charleston to 0.58 mi N of South Charleston
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.830, -83.640
Some high water was reported on a few roads in the South Charleston area.
Flash Flood, Clinton
- When
- July 29, 6:15 PM EST to 7:30 PM EST
- Where
- Clinton County, 0.75 mi N of Pansy to 1.09 mi SE of Clarksville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.341, -83.949
Several roads were reported to be impassable due to flash flooding. This included parts of State Routes 730 and 133, Riehle Road, Templin Road, Middleboro Road and Edwardsville Road.
Flood, Brown
- When
- July 29, 9:30 PM EST to 10:30 PM EST
- Where
- Brown County, 0.23 mi NW of Redoak to 1.72 mi S of Russellville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.802, -83.783
Several flooded roadways were reported across parts of eastern Brown County.
Flood, Scioto
- When
- July 29, 9:30 PM EST to 10:30 PM EST
- Where
- Scioto County, 0.69 mi N of Clifford to 7.44 mi NNE of Madison
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.930, -83.020
Flooding was reported on several roads in Morgan, Rush and Valley Townships.
Flash Flood, Pike
- When
- July 29, 10:00 PM EST to 11:00 PM EST
- Where
- Pike County, 2.77 mi WSW of Germany to 2.78 mi WSW of Germany
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.990, -82.950
Part of Montgomery Road was washed out near Dutch Run.
Flash Flood, Pike
- When
- July 29, 10:30 PM EST to 11:30 PM EST
- Where
- Pike County, Germany to 1.69 mi ENE of Germany
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.000, -82.900
Two children had to be rescued from a home due to rapidly rising water approaching the house.
Flash Flood, Brown
- When
- July 29, 11:00 PM EST to July 30, 12:00 AM EST
- Where
- Brown County, 0.94 mi WSW of Redoak to 0.84 mi WSW of Redoak
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.795, -83.796
Water rose into a house along Redoak Creek. One family had to be evacuated.
Flash Flood, Adams
- When
- July 29, 11:00 PM EST to July 30, 12:00 AM EST
- Where
- Adams County, 1.38 mi N of West Union to 1.02 mi SW of Dunkinsville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -83.530
Several roads were covered with rushing water across central Adams County. One house had a few feet of water in the basement.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Iowa, July 29, 2016$2.5 million · 1 event
- Flash Flooding in Illinois, July 29, 2016$1.0 million · 2 events
- Flash Flooding in Tennessee, July 29, 2016$145,000 · 4 events
- Flash Flooding and Hail in Nebraska, July 29 to 30, 2016$88,000 · 1 in hail · 14 events
- Lightning Strike in Arizona, July 29, 2016$150,000 · 1 event
- Damaging Winds in Arizona, July 29, 2016$82,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in Arizona, July 29, 2016$32,000 · 64 kt wind · 8 events
- Hail and Damaging Wind in Colorado, July 29, 20162.5 in hail · 31 events
- Flash Flood and Flood in Kentucky, July 29, 2016$25,000 · 2 events
- Flash Flooding in Ohio, July 29 to 30, 2016$21,000 · 3 events
- Damaging Wind in Tennessee, July 29, 2016$20,000 · 50 kt wind · 1 event
- Flash Flood in Illinois, July 29 to 30, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642670, 642675, 642679, 642682, 642683, 642686, 642684, 642685.